Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Elko, NV

August 20, 2004Eureka County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 20, 2004, 3:21 PM PDT for Eureka County, Lander County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 3:21 PM PDT (22:21 UTC)
Expired
Aug 20, 2004, 4:15 PM PDT
In force
54 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 14 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 202221 CCA
SVRLKN
NVC011-015-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE CITIES OF...CRESCENT VALLEY...BEOWAWE
  NORTHEASTERN LANDER COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE CITIES OF...BATTLE MOUNTAIN...ARGENTA

* UNTIL 415 PM PDT

* AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS 
STORM WAS LOCATED OVER BATTLE MOUNTAIN...AND MOVING SOUTHEAST AT 15 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGENTA BY 335 PM PDT
  8 MILES NORTHWEST OF CRESCENT VALLEY BY 415 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN BATTLE MOUNTAIN 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4077 11694 4061 11706 4034 11658 4057 11640

$$

MORRISON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:45 PM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 20, 12:45 PM PDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1245 PM PDT FRI AUG 20 2004

.SYNOPSIS...ABUNDANT MOISTURE OVER NEVADA WILL KEEP THE THREAT OF
SHOWERS AND THUNDERSTORMS IN THE AREA INTO THE WEEKEND. BREEZY
CONDITIONS WILL DEVELOP ON SUNDAY AS AN AREA OF LOW PRESSURE
APPROACHES FROM THE WEST. THIS LOW PRESSURE SYSTEM WILL BRING COOLER
WEATHER TO THE REGION THROUGH MOST OF NEXT WEEK.
&&

.DISCUSSION...ONCE AGAIN...NO SIGNIFICANT CHANGES TO SHORT TERM.
SUFFICIENT MOISTURE REMAINS IN PLACE FOR SHOWERS AND THUNDERSTORMS
THIS AFTERNOON THROUGH SATURDAY...SO WILL CONTINUE TO CARRY CHANCE
POPS ON SAT. HOWEVER...SLIGHTLY DRIER ON SATURDAY OVER HUMBOLDT AND
LACK OF UPPER SUPPORT...SO TRIMMED POPS BACK THERE.

CONVECTION A LITTLE SLOWER TO KICK OFF TODAY THAN YESTERDAY
BASED ON RADAR AND VIS IMAGERY. FORECAST SOUNDINGS FROM BOTH GFS/ETA
SHOW CAPE OVER 1000 J/KG AND LI/S OF -2 TO -5C TODAY AND SATURDAY.
FOR TODAY AND TONIGHT...CONVECTION WILL BE ENHANCED WITH UPSTREAM
VORT MAX. THIS WELL DEFINED VORT CENTER EVIDENT IN WV IMAGERY AND
LOCATED NEAR NV/OR/ID BORDER AT 18Z. 12Z MODELS DID NOT INITIALIZE
THIS FEATURE VERY WELL...WITH GFS TOO SLOW AND ETA ONLY SLIGHTLY
BETTER WITH POSITION. MODELS ALSO SHOW SEPARATE VORT CENTER NEAR
SOUTHERN CWA OVERNIGHT WITH SOME INSTABILITY IN PLACE SO WILL EXTEND
SLIGHT CHANCE POPS ACROSS MOST OF NORTHERN NYE ZONE.

BY SUNDAY...TROF BEGINS APPROACHING REGION FROM NW. CONTINUED TREND
OF LOWER POPS AS SW FLOW SETS UP BRINGING DRIER AIR INTO CWA.
WINDS WILL ALSO BECOME MORE OF AN ISSUE AS PRESSURE GRAD TIGHTENS UP.
H5 WINDS APPROACH 50 KTS OVER NW CWA BY 00Z MON. MOS GUIDANCE ALSO
GIVING VALUES IN 15-20 KT RANGE ON SUNDAY. WILL WORD FOR BREEZY
CONDITIONS. OTHERWISE...ECMWF...GFS AND ENSEMBLE MEMBERS CONTINUE TO
SUPPORT TROF OVER WESTERN CONUS THROUGH MOST OF NEXT WEEK. MAINTAINED
LOW POPS ACROSS THE NORTH AND COOLED TEMPS EARLY-MID WEEK IN RESPONSE
TO COOLER NW FLOW.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SAVADEL

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:30 PM PDTFlash Flood WarningLKNHumboldt60 min
Aug 20, 3:18 PM PDTSevere Thunderstorm WarningLKNEureka, Lander57 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.